Hail, Decatur
- When
- August 5, 6:00 PM CST
- Where
- Decatur County, 1.06 mi W of Dresden
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.620, -100.440
The hail ranged from pea to sporadic golf ball sized hail.
A cluster of thunderstorms moved eastward across Northwest Kansas. Hail up to lime size and wind gusts up to 110 MPH were reported with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of thunderstorms moved eastward across Northwest Kansas. Hail up to lime size and wind gusts up to 110 MPH were reported with these storms. The strongest storms were over Graham and Norton counties. The storm in Almena area was particularly intense in which mature tree trunks were snapped among other damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 5, 5:50 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 550 PM MDT Sat Aug 5 2023 .MESOSCALE DISCUSSION... Issued at 507 PM MDT Sat Aug 5 2023 Key Message: Severe weather expected for Northwest Kansas and far Southwest Nebraska tonight. Another round of severe weather may occur toward midnight. There is a potential for tornadoes this evening. Latest surface analysis has an area of convergence roughly along Highway 24. Scattered storm development has begun in the last half hour or so along this convergence boundary. This has been despite the anvil from the storms to the west shading the ground. This illustrates the environment is ripe for storm development. Further to the west more organized severe thunderstorms are moving eastward. To the northwest a cold front is approaching. The cold front is located roughly where the winds change from NNW to N. Behind the front north winds are breezy and the LLJ increases. In general ML CAPE is increasing to the east. CAPE in the hail growth zone is also gradually increasing to the east. Over the next couple of hours the LLJ will move in behind a cold front. As it does so this may cause additional strong to severe thunderstorms to develop behind the current area of activity. Looking at soundings, am concerned there could be another round of elevated severe thunderstorms, similar to what happened last night. If this occurs another severe thunderstorm watch may be needed to account for this activity. There is a risk for tornado development. However the effective storm relative helicity is focused over the southern third of the forecast area, roughly along Hwy 40 and south. While this could happen, confidence is on the low side given the storm activity is focused north of that environment and seems to be favoring a line. However, looking at the position of the 0-3 KM shear in regard to a potential squall line, shows shear favorable for QLCS tornadoes to form from roughly 6-8 PM MT. However, if the squall line sends a gust front out ahead of the storms there will not be a risk for tornadoes. Given this will be in a similar environment to what happened yesterday, there is a favorable chance for the outflow to speed out well ahead of the storm activity. && .SHORT TERM...(This evening through Sunday) Issued at 310 PM MDT Sat Aug 5 2023 Active weather is expected during the late afternoon through midnight tonight. As of 2 PM MDT, storms were developing along a convergence zone over the Palmer Divide moving east to east- southeast. The linear cluster of storms is expected to move into the Flagler area around 3 PM MDT and into Cheyenne County, Colorado between 4-5 PM MDT. The HRRR and NAMNest have been the more aggressive/representative CAMs so far today. They are both depicting the linear clusters/MCS to move east-southeast across the Tri-State Area this evening Initially all modes of severe weather will be possible, mainly along and west of the Colorado border. Tornadoes have been observed over the Palmer Divide and will remain a possible hazard for our Colorado counties at least through sunset though confidence is medium at best. As the evening progresses and the MCS really takes shape over Northwest Kansas, the main threats will be large to giant hail, damaging winds, and heavy rain with potential for flash flooding. Despite the earlier convection this morning, the atmosphere is very favorable for severe storms with 1,000-3,000 J/kg of CAPE, 1,000- 1500 J/kg of DCAPE, and high PWs. The cold front will be nudging south over the Tri-State are tonight helping the storms as they move through. There is also potential for localized blowing dust in areas that have not received much rainfall lately. On the other hand, the areas that received quite a bit of rainfall over the last few days (mainly north of I-70) could have the flash flooding concerns. The storms are expected to exit the area by midnight with some lingering showers possible through the early morning hours. Overnight lows are expected to be in the mid 50s to lower 60s. Tomorrow the cut-off low aloft is expected to move across the Central Plains towards the Mississippi River Basin while the upper ridge strengthens over the Southwest CONUS to the Central High Plains. This will keep the area dry through the mid afternoon. High temperatures are expected to be in the upper 70s to mid 80s tomorrow. During the mid to late afternoon hours, showers and storms will be possible mainly over the western half of the area as we go under northwest to north-northwest flow aloft. Severe weather is not anticipated at this time; however, gusts up to 60 mph and small hail are possible. Overnight lows will be in the mid to upper 50s. .LONG TERM...(Monday through Saturday) Issued at 338 PM MDT Sat Aug 5 2023 The Tri-State area will be under northwest flow aloft as the upper ridge remains over the Southwest CONUS and Southern Plains mainly. Another cut-off low is expected to sweep across the Rockies into the Central Plains late Tuesday into Wednesday. As the low approaches, multiple shortwave disturbances are expected to travel along the ridge over the area leading to chances for afternoon/evening showers and storms Monday and Tuesday. As the upper trough swings through, precipitation chances will continue into Wednesday morning. Once the trough exits, the area is expected to remain dry through the night. More waves are expected to move across the Western CONUS during the latter half of the week as an area of low pressure swings over Southwest Canada. This will bring more shower and storm chances each afternoon and evening, though confidence is lower with the chances on Thursday evening should the ridge linger a bit longer over the Tri-State area. Temperatures are expected to remain cool on Monday with highs in the upper 70s to lower 80s. Mid-week begins another slight warming period with highs in the 80s on Tuesday and Wednesday. Thursday through Saturday high temperatures are expected to warm into the upper 80s to lower 90s. Overnight lows are expected to be in the mid 50s to lower 60s Monday through Thursday and Saturday nights and in the low to mid 60s Friday night. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 545 PM MDT Sat Aug 5 2023 VFR to IFR conditions forecast for the TAFs. The main focus is timing the thunderstorm activity for both sites this evening. So far KMCK looks to be the one to be most impacted by the storm activity. Like last night, visibility could fall to IFR due to the heavy rainfall. In addition, there could be strong to severe wind gusts with any storms that move through. After the storm activity the cold front will move through. Surface observations directly behind the front show breezy north winds; so am expecting that to be the case as it moves through. There could also be strong to severe thunderstorms behind the front around 6z. Confidence at this time is on the low side this will occur. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && MESOSCALE...JTL SHORT TERM...KMK LONG TERM...KMK AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 455 PM MDT Sat Aug 5 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-062300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 455 PM MDT Sat Aug 5 2023 /555 PM CDT Sat Aug 5 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong to severe thunderstorms are likely through the evening. The main threat will be hail up to tennis ball in size and wind gusts up to 75 MPH. A tornado or two cannot be ruled out completely, mainly south of Firstview, CO to Wallace and Gove, KS line. A Severe Thunderstorm Watch is in effect for East Central Colorado until 10 pm MT, and for Northwest Kansas and far Southwest Nebraska until 12 am MT. There is a potential for another round of strong to severe thunderstorms to develop toward midnight behind the incoming cold front. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Strong to severe storms are possible for the late afternoon and evening hours across the entire Tri State region, for much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this evening. Any weather reports are greatly appreciated. JTL
Special Weather Statement
National Weather Service Goodland KS
440 PM MDT Sat Aug 5 2023
COZ090-091-052315-
Kit Carson County CO-Yuma County CO-
440 PM MDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of southeastern Yuma
and northeastern Kit Carson Counties through 515 PM MDT...
At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Cope, or 25 miles north of Stratton, moving east at 45
mph.
HAZARD...Wind gusts up to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bonny Reservoir.
This includes Highway 385 between mile markers 204 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern and east central Colorado.
&&
LAT...LON 3978 10259 3975 10205 3949 10205 3958 10262
TIME...MOT...LOC 2240Z 274DEG 38KT 3967 10267
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
DDTPreliminary Local Storm Report
National Weather Service Goodland KS
445 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Hail 2 ENE Vernon 39.95N 102.25W
08/05/2023 E1.25 inch Yuma CO CO-OP Observer
Observer called in a report of hail between
quarter to half-dollar in size. Hail was
ongoing as of the call.
&&
KAKPreliminary Local Storm Report
National Weather Service Goodland KS
450 PM MDT Sat Aug 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Gst 4 NNW Vernon 39.99N 102.30W
08/05/2023 M56 MPH Yuma CO Mesonet
&&Special Weather Statement
National Weather Service Goodland KS
606 PM CDT Sat Aug 5 2023
KSZ003-015-052330-
Sheridan KS-Decatur KS-
606 PM CDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northwestern
Sheridan and southwestern Decatur Counties through 630 PM CDT...
At 606 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Selden, or 18 miles northwest of Hoxie, moving
east at 15 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This strong thunderstorm will be near...
Selden around 615 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
northwestern Kansas.
&&
LAT...LON 3941 10037 3952 10072 3957 10072 3963 10073
3966 10036
TIME...MOT...LOC 2306Z 264DEG 15KT 3957 10063
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
DDTSpecial Weather Statement
National Weather Service Goodland KS
513 PM MDT Sat Aug 5 2023
COZ090-052345-
Yuma County CO-
513 PM MDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of northwestern Yuma
County through 545 PM MDT...
At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Eckley, or 8 miles northeast of Yuma, moving
southeast at 25 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Eckley around 530 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northeastern Colorado.
&&
LAT...LON 4023 10268 4030 10253 4005 10232 4005 10257
TIME...MOT...LOC 2312Z 329DEG 22KT 4019 10259
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
DDTSpecial Weather Statement
National Weather Service Goodland KS
548 PM MDT Sat Aug 5 2023
KSZ013-060015-
Sherman KS-
548 PM MDT Sat Aug 5 2023
...A strong thunderstorm will impact portions of central Sherman
County through 615 PM MDT...
At 547 PM MDT, Doppler radar was thunderstorm outflow 4 miles north
of Goodland, moving southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Goodland around 555 PM MDT.
This includes Interstate 70 in Kansas between mile markers 12 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northwestern and west central Kansas.
&&
LAT...LON 3940 10189 3952 10172 3929 10139 3913 10165
3914 10166
TIME...MOT...LOC 2347Z 316DEG 30KT 3941 10174
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DDTThe Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 00:01 UTC.
11 thunderstorm wind, 8 hail. Local standard time, as filed.
The hail ranged from pea to sporadic golf ball sized hail.
Estimated the wind gusts to be 50-60 MPH.
Wind gusts were estimated at 60-70 MPH.
There were several rounds of hail through :50 after the hour.
The hail ranged from pea to dime in size.
The hail also occurred with damaging winds.
Mature tree trunks snapped and many large tree limbs broken by the thunderstorm winds. An enclosed small trailer that was loaded was pushed around the corner of a shed, a wooden privacy fence was blown over, a couple electric poles were blown down.
Thunderstorm wind gusts blew/bent road block signs to the northeast.
The hail caused damage to a camper, siding, and broke several windows in vehicles and the house. One person was hit in the head by the hail and had a laceration.
Estimated wind report from social media.
These wind speeds were estimated from a spotter in town who heard a roaring sound with the wind. During this time the ASOS at the airport measured a peak gust of 72 MPH.
Wind gusts were estimated to be atleast 60 MPH; potentially higher.
An electric pole was broken at the intersection of CR N and Highway 283.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133168, 1133191, 1133194, 1133169, 1133198, 1133199, 1133170, 1133171, 1133266, 1133173, 1133185, 1133267, 1133178, 1133258, 1133259, 1133260, 1133262, 1133265, 1133189.